Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 9, NWS Rapid City, SD

May 7, 2005Jackson County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 7, 2005, 1:33 PM MDT for Jackson County, South Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2005, 1:33 PM MDT (19:33 UTC)
Expired
May 7, 2005, 2:30 PM MDT
In force
57 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Jackson County, SD

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 12:30 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 7, 12:30 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1230 PM MDT SAT MAY 7 2005

.DISCUSSION...UPR LOW OVR SRN SD WITH STRONG SHORT WAVE OVR ERN CO
ENTERING THE NEB PANHANDLE.  SFC LOW NEARLY STATIONARY ALG THE SD/MT
BORDER WITH TROF EXTENDING SSE ALG A LINE FROM JUST WEST OF KPHP TO
JUST WEST OF KVTN. CONVECTION BEGINNING TO FIRE ACRS THE NEB
PANHANDLE NEAR NOSE OF SHORT WAVE...AND EXPECT COVERAGE TO RAPIDLY
INCREASE ACRS THIS AREA AND SPREAD THRU SRN SD IN THE NEXT FEW
HOURS. THIS IS IN LINE WITH MRNG RAOBS AND RUC/NAM FORECAST SOUNDINGS
THAT REVEALED A WEAKER CAP TODAY. BEST SVR WX THREAT THIS AND EVE
LOOKS TO BE ACRS SCNTRL AND CNTRL SD WHERE SHEAR PROFILES ARE
STRONGEST NORTH OF SFC BOUNDARY.  SVR WX THREAT WILL END LATER THIS
EVE AS SFC BOUNDARY SHIFTS NORTH/EAST OF CWFA AND AMS ALOFT DRIES A
BIT.

HAVE LAUNCHED AN 18Z SOUNDING AT UNR TO HELP WITH SVR WX ANALYSIS.

LATER TONIGHT THRU SUN...UPR LOW WILL MIGRATE EWD FM WY THRU SD.
GUSTY WINDS EXPECTED TO DEVELOP ACRS MUCH OF THE AREA ON SUN AS PRES
GRADS TIGHTEN BEHIND SFC FRONT. LATEST GFS/NAM STILL POINTING
TOWARDS COPIOUS AMOUNTS OF WRAP AROUND MOISTURE ACRS NERN WY AND
NWRN SD...WITH A STRONG UPSLOPE COMPONENT IN THE NRN BLKHLS. PCPN
SHOULD COME TO AN END FM WEST TO EAST SUN NIGHT...WITH SHORT WAVE
RIDGE BRINGING DRY WX TO THE AREA ON MON.

EXTENDED...UPPER LEVEL LOW OFF THE WEST COAST WILL MOVE OVER THE
GREAT BASIN BY MONDAY...AND THEN SLOWLY MOVE UP INTO THE NORTHERN
PLAINS. THIS FEATURE WILL KEEP CONDITIONS UNSETTLED THROUGH THE REST
OF THE WEEK...AS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.
SOME HIGHER ELEVATIONS OF THE BLACK HILLS MAY HAVE A SOME SNOW MIXED
IN THURSDAY EVENING AS LOW TEMPS WILL DIP INTO THE LOW 30S WITH SOME
SCATTERED UPPER 20S.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AFFECTING BOTH KRAP AND KGCC ALONG WITH ALL TWEB RTES...OTHERWISE
VFR CONDITIONS ARE EXPECTED. BY LATE AFTERNOON INTO EARLY EVE CIGS
WILL LOWER IN KGCC TO MVFR AS SHOWERS BECOME MORE NUMEROUS. CIGS
WILL THEN CONTINUE TO LOWER OVER KGCC AND KRAP THROUGHOUT THE
EVENING. BY EARLY MORNING WINDS WILL PICK UP TO OVER 25 KTS IN BOTH
LOCATIONS AS SHOWERS CONTINUE. CIGS ARE EXPECTED TO BE IFR BY THAT
TIME.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/SCHILD
Hazardous weather outlook, May 7, 6:00 AM MDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT SAT MAY 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) SAT MAY 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER EASTERN WYOMING
TONIGHT. THE LOW WILL PUMP MOIST AIR INTO THE REGION.

AFTER A FEW SHOWERS THIS MORNING...SOME SUNSHINE WILL BREAK OUT
ACROSS PORTIONS OF SOUTH DAKOTA THIS AFTERNOON...WHICH WILL INCREASE
THE INSTABILITY. THE RESULT WILL BE THUNDERSTORMS EARLY THIS
AFTERNOON OVER THE BLACK HILLS...AND THEN LATER THIS AFTERNOON OVER
THE WYOMING AND SOUTH DAKOTA.

SUFFICIENT INSTABILITY AND SHEAR EXISTS FOR SEVERE THUNDERSTORMS
MAINLY EAST OF A LINE FROM COLONY WYOMING TO MARTIN SOUTH DAKOTA...
AND HENCE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH
TONIGHT. THE MAIN THREAT WILL BE LARGE HAIL.

OVERNIGHT...THE MOISTURE RICH ATMOSPHERE WILL BE CAPABLE OF
PRODUCING RAINFALL AMOUNTS EXCEEDING ONE INCH...ESPECIALLY OVER
NORTHEASTERN WYOMING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE UPPER LEVEL LOW WILL MOVE THROUGH SOUTH DAKOTA SUNDAY AND EXIT
THE REGION MONDAY. EXPECT SHOWERS AND A FEW THUNDERSTORMS WITH THIS
SYSTEM...BUT SEVERE WEATHER IS NOT EXPECTED.

LOW PRESSURE WILL PUSH A COLD FRONT THROUGH THE AREA SUNDAY
PRODUCING GUSTY WINDS BEHIND IT. NORTHWEST WINDS OF 20 TO 40 MPH ARE
EXPECTED WITH HIGHER GUSTS.

ANOTHER LARGE SCALE UPPER LEVEL LOW PRESSURE SYSTEM WILL AFFECT THE
AREA TUESDAY AFTERNOON THROUGH FRIDAY. DAILY CHANCES FOR SHOWERS
AND THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:39 PM MDTSevere Thunderstorm WarningUNR66 min
May 6, 7:47 PM MDTSevere Thunderstorm WarningUNR58 min
May 6, 8:20 PM MDTSevere Thunderstorm WarningUNRFall River42 min
May 6, 8:46 PM MDTSevere Thunderstorm WarningUNR29 min
May 7, 12:57 PM MDTSevere Thunderstorm WarningUNRBennett44 min
May 7, 2:29 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson36 min
May 7, 2:41 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington65 min
May 7, 2:41 PM MDTSevere Thunderstorm WarningUNRTodd35 min
May 7, 3:15 PM MDTSevere Thunderstorm WarningUNRMellette36 min
May 7, 4:27 PM MDTSevere Thunderstorm WarningUNRMeade33 min
May 7, 4:37 PM MDTSevere Thunderstorm WarningUNRPerkins42 min
May 7, 4:49 PM MDTSevere Thunderstorm WarningUNRTripp26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.